Total parenteral nutrition calculation software error may cause toxic or overdose symptoms

0

FDA report “Due to software failures, the firm has identified the following potential issues when using ABACUS TPN calculation software:

1. ABACUS v3.1 may calculate quantities of electrolytes that are double the expected values during the creation of TPN orders.

2. ABACUS v3.1 may automatically add additional sterile water to a formula equal to the volume of a premix resulting in an over dilution.

3. All software versions of ABACUS software display the calcium phosphate curve points for Premasol incorrectly; and

4. All software versions of ABACUS may display an inaccurate estimation for calcium and phosphate precipitation in certain circumstances where multiple ingredients provide calcium.

5. If any of these failures were to occur, patients may be at risk for toxic or overdose symptoms. The symptoms are varied and depend on the type of software failure and composition of the fluid being compounded. Symptoms may be non-specific and include nausea, vomiting, dizziness or fatigue. Some more severe symptoms include a problem with the rate or rhythm of the heartbeat (cardiac arrhythmia), an abnormal buildup of fluid in the air sacs of the lungs, which leads to shortness of breath (pulmonary edema), congestive heart failure and seizures. A fatal outcome is possible, especially with the high risk population.”

Click here for more.

Other intravenous and vascular access resources that may be of interest (External links – IVTEAM has no responsibility for content).

Main page

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.